Study Shows Antidepressants May Worsen Tinnitus
People with tinnitus may experience a worsening of the condition if they are being treated with selective-serotonin reuptake inhibitors, a common class of antidepressants.
This is the conclusion of a new study recently published in the journal Cell Reports.
Tinnitus is the intermittent or constant sensation of hearing sounds when no such sounds are present. Although tinnitus is often referred to as “ringing in the ears,” people with the condition may experience a variety of sounds, including whistling, buzzing, and hissing.
According to the American Tinnitus Association, more than 45 million people in the United States are affected by tinnitus. For around 2 million of these individuals, the condition is severe, and it can sometimes interfere with day-to-day activities.
Previous studies have suggested that people with tinnitus are at increased risk of depression, compared with people without the condition.
Some of these individuals may be treated with selective-serotonin repute inhibitors (SSRIs), which work by increasing brain levels of the mood hormone serotonin.
The new study, however, suggests that such treatment may be a double-edged sword; while working to ease symptoms of depression, SSRIs may actually be making the tinnitus worse.
The impacts on serotonin levels
Senior study author Laurence Trussell, Ph.D., of the School of Medicine at Oregon Health & Science University (OHSU) in Portland, and colleagues came to their findings by analyzing the brain tissue of tinnitus mouse models in response to serotonin.
In particular, the researchers focused on the response of neurons in the dorsal cochlear nucleus (DCN) of the mice, which is the brain region involved in sensory processing, and which is affected by tinnitus.
The team found that when the mice were exposed to serotonin, fusiform cells in the DCN of the mice became hyperactive and hypersensitive to sound. “We saw that the activity of those neurons went through the roof,” says Dr. Trussell.
Lead study author Zheng-Quan Tang, Ph.D., also of the School of Medicine at OHSU, notes that previous research has reported that many patients experience a worsening of tinnitus shortly after initiating SSRI use.
Based on their results and those of previous studies, the researchers speculate that the rise in serotonin that occurs with the use of SSRIs could exacerbate tinnitus..
In future research, the team would like to see whether they can inhibit a specific ion channel in the DCN that is activated by serotonin, as doing so may enable SSRIs to ease depression without making tinnitus worse.
Article originally appeared on Medical News Today.
News Items Courtesy of HealthyHearing.com
HealthyHearing.com provides our website with the latest news from the hearing healthcare industry on hearing loss, hearing aids, and more. The articles below will launch in a new browser window.